Hail, Hopkins
- When
- September 19, 4:31 PM CST
- Where
- Hopkins County, 1.38 mi N of St Charles
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.200, -87.570
Hail up to the size of pennies fell near St Charles.
The tail end of an upper trough extended southeast into the lower Ohio Valley, but the flow over west Kentucky was weak, leading to weak shear. Instability was modest with surface-based CAPE around 1000 J/kg, but that was sufficient to allow one strong storm to produce hail south of Madisonville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The tail end of an upper trough extended southeast into the lower Ohio Valley, but the flow over west Kentucky was weak, leading to weak shear. Instability was modest with surface-based CAPE around 1000 J/kg, but that was sufficient to allow one strong storm to produce hail south of Madisonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 19, 1:08 PM CST, 3 hours 23 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 208 PM CDT Fri Sep 19 2025 .KEY MESSAGES... -Above normal temperatures to start off the weekend turn more seasonable by early next week, trending below normal in the latter half of the week. -Daily rain chances will begin to increase in coverage Sunday into Monday, with heavy rainfall more probable through the middle of the week. Total rainfall between 1 to 3 inches is possible by next Thursday. && .DISCUSSION... Issued at 207 PM CDT Fri Sep 19 2025 PVA associated with a shortwave trough over the the central Plains will provide subtle lift for an axis of isolated showers and storms this afternoon and evening. Although storms will remain very localized, heavy downpours, lightning, and brief gusty winds will be the main concern due to steep low-level lapse rates of 8.0 to 9.0 C/km and MLCAPE between 500 to 1500 J/kg. Pcpn chances turn even more sporadic on Saturday before increasing Sunday into Monday due to an influx of moisture transport from the southwest. As a 500 mb cutoff low develops by the middle of the week near the Ohio Valley, a weak sfc low pressure will develop in the vicinity of the FA, pulling in even more moisture from the Gulf. The synoptic setup will set the stage for much needed rainfall between Sunday and Thursday. The 12z GEFS and EPS are in much better agreement, supporting at least 1 to 2 inches of total rainfall by the latter half of the week. In fact, both model ensembles now support a 70 to 90% probability of exceeding 1 inch of rainfall and 40 to 60% for exceeding 2 inches. The deterministic ECMWF and CMC remain the most robust with locally 3 to 4 inches, while the GFS continues to trend towards the wetter scenario. Due to the long duration, any flooding issues should remain confined to vulnerable low-lying and poor drainage locations. While the overall flood risk is marginal, the risk for runoff on roadways will be greater given the hard soil conditions combined with PWATs between 1.50 to 1.75 inches. As the aformentioned closed low slowly pushes east Thursday into Friday, heavy rainfall will begin to taper, but lingering showers still are progged by the NBM due to persistent cyclonic flow on the backside. Overall, increasing confidence in a wetter pattern next week will yield more cloud cover that will support a significant cool down. Temperatures that will be about 5 degrees above normal to start off the weekend in the mid 80s to near 90 trend more seasonable into the low 80s by early next week. In fact, temperatures 5 degrees below normal are now progged by the NBM in the upper 70s next Thursday as the 500 mb cutoff low causes 850 mb temps to cool down to near 10C. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1140 AM CDT Fri Sep 19 2025 The main concern this afternoon will be isolated thunderstorms near KCGI/KPAH/KMVN. Coverage will not be great, but any storms that develop will be capable of causing MVFR vsby reductions and gusty winds. Mid to high level clouds prevail into the overnight with a stray shower not ruled out, especially along I-64. Clouds scatter out Saturday morning with light & variable winds turning south around 4-6 kts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...DW AVIATION...DW
Hazardous Weather Outlook National Weather Service Paducah KY 210 PM CDT Fri Sep 19 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 210 PM CDT Fri Sep 19 2025 /310 PM EDT Fri Sep 19 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Isolated storms are possible, with heavy rain, lightning, and gusty winds as potential hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are in the forecast daily, but peak in the Sunday through Wednesday time period. Heavy rain and lightning look to be the primary potential hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. DW
Special Weather Statement National Weather Service PADUCAH KY 447 PM CDT Fri Sep 19 2025 MOZ100-107>109-200000- Wayne MO-Carter-Ripley-Butler- Including the cities of Piedmont, Van Buren, Doniphan, and Poplar Bluff 447 PM CDT Fri Sep 19 2025 ...Scattered Thunderstorms with Gusty Winds and Small Hail through Early This Evening... At 4:45 PM CDT, scattered thunderstorms were occurring across the Ozark Foothills of southeast Missouri, mainly across parts of Carter and Ripley County. These storms will drift slowly to the east into Butler and Wayne County through 6 to 7 PM CDT. While widespread severe thunderstorms are not expected, gusty winds up to 40 mph, small hail, and frequent cloud to ground lightning are expected. If you have outdoor plans, stay aware of the latest weather conditions, and have a plan to seek shelter indoors if thunderstorms threaten your location. DWS
Special Weather Statement
National Weather Service Paducah KY
516 PM CDT Fri Sep 19 2025
KYZ016-192245-
Hopkins KY-
516 PM CDT Fri Sep 19 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HOPKINS COUNTY
THROUGH 545 PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nortonville, or 8 miles east of Dawson Springs, moving north at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Earlington, Nortonville, Mortons Gap, and St. Charles.
This includes Interstate 69 in Kentucky between Mile Markers 99 and
110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3713 8749 3713 8757 3729 8760 3728 8741
TIME...MOT...LOC 2216Z 179DEG 11KT 3719 8753
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ATLThe Ft Campbell radar (KHPX), 57 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
1 hail. Local standard time, as filed.
Hail up to the size of pennies fell near St Charles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294420.